The culprit in DIC is thrombin. It has gone postal.
Thrombin has two jobs that it performs. (1) It stimulates fibrin production which uses up the body's stores of platelets and clotting factors in the creation of blood clots, and (2) it activates the process of fibrinolysis which breaks down the blood clots. The whole process of blood clot formation and fibrinolysis is part of the normal healing mechanism for boo-boos. A blood clot forms over a cut and as healing occurs the clot is gradually reduced in size through fibrinolysis, or liquefication of the blood clot.
In DIC you've got a system wide ***** (f****d up beyond all recognition). The body is over producing thrombin and dumping it into the circulation where, like a crazed coke addict, it is madly making blood clots out of thrombin and clotting factors--and, like a runaway train, it ain't stopping. And that's the problem. The process has gone haywire and is way out of control because it is occurring on such a huge, system wide scale. The process of fibrinolysis tries to keep up. However, in an unfortunate turn of fate, fibrinolysis, in trying to keep up with and undo the blood clot formation which is occurring throughout the circulatory system, produces large quantities of byproducts that have anticoagulant properties that are going to contribute to any hemorrhage that might occur. Various degrees of hemorrhage result depending on how much of these byproducts are being produced.
It's a vicious situation. Clots are forming and circulating throughout the cardiovascular system. Because all the clotting factors have been used up in the blood clot formation, blood or serous fluid starts to seep out of any breaks in skin integrity (IV sites, injection sites, boo boos). You may also see petechiae and/or bruising. If the cause of the unchecked thrombin production isn't determined and corrected, blood clots will eventually lodge in blood vessels throughout the body. Some of these clots will manage to obstruct tissue perfusion and lead to tissue ischemia, infarction and necrosis of various organ tissues. In acute DIC the patient will go on to develop ATN (acute tubular necrosis), shock, and multiple organ failure as a result of these events.